MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS
Model Number 103696
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/24/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that the patient was rushed to the hospital in the state of cardiac arrest.Death was confirmed at the hospital.It was additionally reported that the patient was found in a state of cardiac arrest and emergency services was called after the "battery was replaced".It was noted that the cause of death was ventricular assist device failure, it was suspected that the system controller malfunctioned as the device did not operate even after connecting a charged battery.It was unknown if the device operated as expected and the pump would not return.
 
Event or Problem Description
It was reported that it was unknown if the patient was connected to battery power while in transit to the hospital.It was unknown what actions were performed at arrival to the hospital and after death.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the evaluation of the returned system controller, serial number (b)(6) revealed that all fuses on the main printed circuit board (pcb) were damaged.As a result, the system controller was not able to power on when connected to a test power module.The system controller was disassembled for further inspection and the circuits evaluation revealed that all fuses on the main printed circuit board (pcb) were damaged.The fuses on the main pcb were replaced; the system controller was reassembled and reconnected to the test power module and test system monitor.The controller powered on and a proper communication with the test system monitor was established.The log file was successfully retrieved.The system controller was functionally tested after all fuses were replaced and it was found to function as intended.The first 6 days and 20 hours (from time stamp of day 2545, 15 hours and 32 minutes to day 2552, 11 hours and 0 minutes) captured in the log file, revealed normal operation.The system maintained the desired set speed with no interruptions.There were routine low battery advisory and power cable disconnect alarms, associated with depleted batteries captured during this time.The associated voltage levels indicated that the system controller was connected to 14v batteries, and a power module was only used when batteries were exchanged.The data captured at the time stamp of day 2551, 18 hours and 6 minutes revealed that charged 14v batteries were connected to the system controller.The 14v batteries were replaced again at the time stamp of day 2552, 4 hours and 58 minutes and the recorded voltage levels indicated that at least one battery was not fully charged (the battery connected to the black power cable).At the time stamp of day 2552, 11 hours and 0 minutes a low battery advisory alarm became active which immediately progressed to a low battery hazard.The next entry indicated that there was a complete loss of power and the time stamp was reset to the default values of 0 days, 0 hours and 0 minutes.The investigation was unable to determine how long the system was without power and the data captured after the power was restored indicated that a 14v battery was connected first to the black power cable and then to the white power cable.The system maintained operation with a speed above low speed limit and there was a controller cell low alarm.It should be noted that the battery cell module was measured during system controller evaluation, and it was 2.89v.The battery cell module has 6v nominal and will provide power to the speakers in case the external power is lost and the driveline is still connected.The system operated for 4 hours and 56 minutes and the last recorded entry was at the time stamp of day 0, 4 hours and 56 minutes.The lack of expected alarms/events at the end of the log file appears consistent with the fuses on the main printed circuit board (pcb) being damaged.In conclusion, per the log file data, the system operated as expected on 14v batteries for approximately 6 days and 20 hours when a complete power loss associated with batteries depletion was recorded.The system was off for an undetermined amount of time and restarted after the depleted batteries were exchanged with charged batteries.After the power was restored, the system operated for 4 hours and 56 minutes until all fuses were damaged.The specific root cause or actions which may have contributed to the damaged fuses was not able to be determined.The device history records were reviewed and the records revealed the system controller, (b)(6), was manufactured in accordance with manufacturing or qa specifications heartmate ii patient handbook (rev.E) and heartmate ii operating manual (rev.F) covers all alarms (visual and audible) on the system controller and what action should be performed when they do occur.The heartmate ii patient handbook (rev.E) section ¿how does it work?¿ addresses all peripheral equipment and how to properly switch between power sources.The heartmate ii patient handbook (rev.E) section ¿how does it work? - heartmate batteries¿ addresses how to properly use, switch, and maintain 14v batteries and clips.All the proper actions to take in preventing pump stops are described in patient handbook, (rev.D).Explanation of the pump power values, and important warnings related to pump stops are described in the operating manual (rev.F).No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21953908
Report Number2916596-2025-02632
Device Sequence Number15591894
Product Code DSQ
UDI-Device Identifier00813024010630
UDI-Public(01)00813024010630
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2020
Device Model Number103696
Device Catalogue Number103696
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2025
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2025
Supplement Date Received by Manufacturer07/01/2025
07/30/2025
Initial Report FDA Received Date05/02/2025
Supplement Report FDA Received Date07/17/2025
07/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/17/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age68 YR
Patient SexMale
Patient Weight56 KG